content top

Physical Complications of Abusing Opium

Physical Complications of Abusing Opium

Opium abuse can cause respiratory problems

Opium is a drug derived from the poppy plant, and its derivatives may be medically used to treat severe pain. While it is very effective for pain relief, opium is often abused for other reasons, to produce euphoria and for its pain-relieving effects. While it may seem harmless to abuse opium, many physical complications and side effects can occur from this practice. Some of the common physical complications of opium abuse include addiction, respiratory depression, constipation and infection.

One of the most serious physical complications of opium abuse is addiction. Though many people think addiction is a series of immoral choices, it is actually a physical condition. In fact, opium abuse changes certain chemicals in the brain, and these changes can alter the brain’s functioning to create tolerance, dependence and addiction. Unfortunately, it does not take long for addiction to develop once people abuse opium. In only a few weeks of abusing this drug, the body can become physically dependent on it, and this dependence can cause uncomfortable and potentially dangerous withdrawal symptoms.

While many of the physical complications of opium abuse are dangerous, respiratory depression may be incredibly so. Opium abuse triggers an area in the brain that slows down a user’s breathing; at high enough doses, a user’s breathing may stop altogether. This is a very severe complication, because, if breathing is depressed or stopped, important organs in the body, including the brain and heart, can become permanently damaged.

Constipation is another common side effect of opium abuse. Opium activates certain receptors in the brain that end up slowing down waste’s movement through the intestinal tract. This additional time that waste spends in the body allows it to become desiccated, causing stools to become harder, dryer and more difficult to pass. In mild cases of opium-induced constipation, it may simply cause discomfort. However, as constipation gets worse, it can cause agonizing pain, hemorrhoids and anal fissures. It can also progress to a fecal impaction, a serious condition where hardened stool gets stuck in the intestines.

Other complications can occur when people abuse opium through injection. Perhaps the greatest risk associated with this type of use is infection, which can occur as a result of using contaminated needles. Because injected opium goes directly into the bloodstream, it bypasses the body’s means of filtration, which would otherwise protect against bacteria and viruses. Therefore, if the opium or needle used to inject the drug has some disease in it, the body may not be able to defend itself. Some dangerous infections that may result from injecting opium are human immunodeficiency virus (HIV), hepatitis B, hepatitis C, tuberculosis (TB) and sexually transmitted diseases.

If you or a loved one has become addicted to opium, then you should seek appropriate treatment. Call our toll-free helpline now, because our admissions coordinators are available 24 hours a day to answer any questions you have about opium, addiction and treatment. Seek help to quit using this drug.